Kansas, 2008

Hail in Kansas, April 17, 2008

April 17, 2008 · NWS TOP · 2 events in 1 county or zone

The low level jet increased during the early morning hours and impinged upon a stationary boundary draped from northeast Kansas southwest into central Kansas. One strong thunderstorm produced some nickle to quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The low level jet increased during the early morning hours and impinged upon a stationary boundary draped from northeast Kansas southwest into central Kansas. One strong thunderstorm produced some nickle to quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 2:34 PM CST, 11 hours 54 minutes earlier.

Area forecast discussion, Apr 16, 2:34 PM CST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT WED APR 16 2008

.DISCUSSION...
19Z WATER VAPOR IMAGERY SHOWS A POSITIVELY TILTED MID AN UPPER LEVEL
TROUGH FROM THE NORTHERN PLAINS BACK TO THE FOUR CORNERS REGION...
CONTINUING TO DIG SOUTHEAST. SFC OBS SHOW SFC TROUGH FILLING IN
ACROSS NORTHEAST AND SOUTH CENTRAL KS WITH A COLD FRONT STALLING
FROM NEAR SENECA TO SLN. MOISTURE CONVERGENCE THROUGH THE DAY HAS
ALLOWED CU FIELD TO DEVELOP ALONG AND AHEAD OF THIS FRONT.

FOR TONIGHT AND THURSDAY...AS UPPER LEVEL TROUGH CONTINUES TO DIG
TOWARDS THE SOUTHERN HIGH PLAINS...UPPER LEVEL DIFFLUENCE AND PVA
SHOULD LEAD TO WIDESPREAD PRECIP. INITIALLY THINK CONVECTION WILL
HOLD OFF UNTIL AROUND 03Z. 18Z RUC FORECAST SOUNDINGS SHOW THE EML
CAPPING THE BOUNDARY LAYER THROUGH 00Z. ONCE THE LLV JET INCREASES
AND CAPPING INVERSION WEAKENS...CONVECTION SHOULD FIRE ALONG THE
FRONT. THEN ISENTROPIC LIFT INCREASES AS SFC LOW DEVELOPS OVER
NORTHWESTERN OK...LEADING TO MORE SHOWERS WITH EMBEDDED
THUNDERSTORMS. ELEVATED INSTABILITY MAY BE ENOUGH FOR SOME ISOLATED
HAIL WITH THE THUNDERSTORMS THIS EVENING. FORECAST SOUNDINGS SHOW
ELEVATED INSTABILITY DECREASING BY 12Z. WITH THE SFC LOW PROGGED TO
TRACK MAINLY TO THE SOUTHEAST OF THE FORECAST AREA...THINK SHOWERS
WILL BE MORE DOMINATE DURING THE DAY THURSDAY...BUT HAVE LEFT SOME
THUNDERSTORMS IN GIVEN SOME ELEVATED INSTABILITY.

PRECIP AMOUNTS SEEM A LITTLE TOO HIGH FROM HPC. SINCE PERSISTENT
CONVECTION OR TRAINING CONVECTION IS NOT ANTICIPATED...THINK QPF
AMOUNTS WILL BE BETWEEN .5 AND 1 INCH DURING THE DAY THURSDAY. EVEN
THE NEW ECMWF /WHICH WAS PREFERRED BY HPC/ HAS BACKED OFF ON PRECIP
AMOUNTS. ADDITIONALLY WITH THE BULK OF RAIN ANTICIPATED TO FALL OVER
NORTH CENTRAL KS WHERE THERE HAS BEEN LESS RAINFALL OVER THE PAST
MONTH...RIVER BASINS SHOULD BE ABLE TO HANDLE THE PRECIP BETTER.

LOWS TONIGHT SHOULD BE RELATIVELY MILD AHEAD OF THE FRONT ACROSS
EAST CENTRAL KS AND CONTINUED WITH THURSDAY MORNING LOWS IN THE MID
50S SOUTHEAST TO THE MID 40S OVER NORTH CENTRAL KS. THINK THERE
COULD BE A BIG GRADIENT IN HIGHS AS WELL WITH CLOUD COVER AND
NORTHERLY WINDS HOLDING TEMPS IN THE UPPER 40S ACROSS NORTH CENTRAL
KS. A SOUTHERLY COMPONENT TO THE WINDS SHOULD KEEP WARMER AIR INTO
EAST CENTRAL KS THROUGH THE EARLY AFTERNOON AND HAVE HIGHS IN THE
UPPER 50S TO LOWER 60S. -WOLTERS

MODEL DIFFERENCES WITH THE UPPER TROFS PROGRESSION BECOME MORE AND
MORE EVIDENT AS THE WAVE TRANSLATES ACROSS THE PLAINS AND INTO OHIO
VALLY BY THURSDAY NIGHT INTO SATURDAY AFTERNOON. THE ECMWFS RECENT
RUNS HAVE BEEN SLOWER AND FARTHER SOUTH WITH THE SYSTEM...KEEPING
SOME CHANCE FOR PRECIPITATION IN THROUGH AT LEAST FRIDAY AFTERNOON.
THERE IS GOOD AGREEMENT THAT MOISTURE WILL BE RATHER SHALLOW...WITH
WARM AND DRY AIR ALOFT KEEPING DEEP CONVECTIVE CHANCES LIMITED.
THERE IS EVEN MINOR CONCERN FOR SOME SNOW TO MIX IN LATE THURSDAY
NIGHT AND EARLY FRIDAY AS COOL AND DRY AIR TO THE NORTH IS
TAPPED...THOUGH PROFILES MAY BE JUST WARM ENOUGH AND MOISTURE
SHALLOW ENOUGH TO KEEP THE PRECIPITATION LIQUID. AM INCREASINGLY
CONFIDENT IN MOST AREAS SEEING SOME PRECIPITATION...MAINLY THURSDAY
NIGHT AS THE SYSTEM DEEPENS AS A 80KT 500MB JET STREAK ROTATES
AROUND THE TROF...BUT PRECIPITATION AMOUNTS DON/T APPEAR TO BE
TERRIBLY HIGH. PERSISTENT CLOUDS AND NORTHWESTERLY WINDS SHOULD KEEP
FRIDAYS HIGH TEMPERATURES A BIT MORE IN CHECK THAN EARLIER
BELIEVED...ESPECIALLY IF THE ECMWF PANS OUT. UPPER RIDGING BUILDS IN
FOR SATURDAY WITH LIGHT WINDS. WEAK WARM AIR ADVECTION AND LOTS OF
SUN SHOULD PUSH HIGHS TO THE UPPER 60S/LOWER 70S.

THE MAIN QUESTIONS FOR THE LATER PERIODS IS THE EVOLUTION OF THE
LARGE UPPER LOW THAT DEVELOPS OVER THE NORTHWEST CONUS...AND ANY
WAVES THAT MAY ROTATE AROUND IT. LOW LEVEL MOISTURE WILL CONTINUE TO
SLOWLY INCREASE AS SOUTHERLY FLOW PERSISTS...BUT WARM AND DRY MID
LEVELS SHOULD KEEP CONVECTION LIMITED UNTIL STRONG/DEEP FORCING
COMES INTO PLAY. THIS APPEARS TO HOLD OFF UNTIL MONDAY AS A LOBE OF
THE UPPER TROF ROTATES NORTHEAST AND DRAGS A COLD FRONT SOUTHEAST
INTO THE PLAINS. SOME PROGRESSION TO THE TROF WILL BRING SOME LARGER
SCALE UPPER FORCING IN THROUGH TUESDAY EVENING...WITH DRIER/COOLER
LOW LEVEL AIR WORKING IN BY WEDNESDAY. HAVE KEPT PRECIPITATION
CHANCES SMALL WITH ELEVATED MIXED LAYER CONCERNS AND THE BULK OF THE
FORCING REMAINING TO THE NORTH. TEMPERATURES SHOULD RUN SOMEWHAT
ABOVE NORMAL ESPECIALLY BEFORE FRONTAL PASSAGE...BUT ONLY FALL
SLIGHTLY AS THE POST FRONTAL AIRMASS SHOULD BE RATHER PACIFIC IN
NATURE.  65

&&

.AVIATION...
CONVECTIVE INITIATION LOOKS TO OCCUR ALONG THE TROUGH AXIS/COLD
FRONT BETWEEN 02-04Z. WITH THE FRONT EXPECTED TO BE IN THE VCNTY OF
THE TERMINALS...ADDED SOME VCNTY TS EXPECTING THE INITIAL COVERAGE
OF TS TO BE ISOLATED. AS ISENTROPIC LIFT INCREASES WITH CONTINUED
MOISTURE FLUX CONVERGENCE...SHOWERS WITH EMBEDDED TS SHOULD BECOME
MORE WIDE SPREAD. THINK WITH THE ISENTROPIC LIFT THAT CIGS WILL
LOWER TO BETWEEN 1000 AND 2000 FT. STATISTICAL GUIDANCE BRINGS IFR
CIGS IN BY 12Z WITH PRECIP REDUCING VSBY TO AROUND 3SM. HARD TO
ARGUE AGAINST THIS EXPECTING THE SFC LOW TO REMAIN MAINLY SOUTH OF
THE AREA WITH MOISTURE OVERRUNNING THE BAROCLINIC ZONE. -WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 16, 2:54 PM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT WED APR 16 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES CONTINUE ACROSS THE AREA THURSDAY AND
THURSDAY EVENING...AND IN NORTHEAST AND EAST CENTRAL KANSAS
THURSDAY NIGHT. SOME LOCATIONS COULD RECEIVE HEAVY AMOUNTS OF
RAINFALL BY THURSDAY NIGHT.

THE CHANCE OF THUNDERSTORMS RETURNS TO MUCH OF THE AREA FROM MONDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 17, 12:34 AM CST, 1 hour 54 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
134 AM CDT THU APR 17 2008

KSZ034-170700-
OTTAWA-
134 AM CDT THU APR 17 2008

THROUGH 200 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...CULVER...
WELLS...NILES...MINNEAPOLIS AND BENNINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED TO NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Apr 17, 1:03 AM CST, 1 hour 25 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
203 AM CDT THU APR 17 2008

KSZ020-034-170730-
CLOUD-OTTAWA-
203 AM CDT THU APR 17 2008

THROUGH 230 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
MINNEAPOLIS...DELPHOS...GLASCO...WELLS...MILTONVALE AND AURORA.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Special weather statement, Apr 17, 1:47 AM CST, 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT THU APR 17 2008

KSZ008-009-020-021-170815-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
247 AM CDT THU APR 17 2008

THROUGH 315 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...EASTERN
CLOUD AND NORTHERN CLAY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF
40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE CLAY
CENTER...CLYDE...MORGANVILLE...VINING...CLIFTON...PALMER...MORROWVILL
E AND LINN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH

The radar

The Topeka radar (KTWX), 97 km away, was scanning. The volume nearest the first event began at 08:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickinson

When
April 17, 2:28 AM CST
Where
Dickinson County, 1.98 mi W of Holland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.773, -97.317

Hail, Dickinson

When
April 17, 2:30 AM CST
Where
Dickinson County, 2.97 mi N of Holland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.813, -97.285

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86607, 86609.